Wisconsin, 2018

Lightning Strike in Wisconsin, May 14, 2018

May 14, 2018 · NWS MKX · 1 event in 1 county or zone

A home was struck by lightning in Milwaukee's Bay View neighborhood early in the morning causing a fire. Moderate damage occurred to the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A home was struck by lightning in Milwaukee's Bay View neighborhood early in the morning causing a fire. Moderate damage occurred to the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 2:04 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 14, 2:04 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 AM CDT Mon May 14 2018

.SHORT TERM...

TODAY AND TONIGHT - Confidence...Medium.

Ongoing convection will continue through the early morning, then
diminish as low level frontogenetical forcing slides off to the
southeast. Lightning and brief heavy rainfall has been main
concerns. Fortunately, convection has been progressive and higher
rainfall rate areas have remained smaller, and not lined up over
the same area. Wl need to watch for urban flood risk however into
the early morning along with hail approaching 1". Short term
guidance showing outflow boundary/frontal boundary lingering over
far northern IL today. Trend has been for this boundary likely
acting as the focus for more convection. Light south winds look to
usher surface dewpoints into the upper 50s to lower 60s this
aftn. As a result, MUcape values increase to 1500-2500 j/kg as the
next in a series of weak ridge-ridger mid-level waves passes
across southern WI/northern IL. Precipitable water values will
remain 150-200 percent of normal. However better chance for
aftn/eve convection to line up over southern tier of counties from
LaFayette to Racine/Kenosha. These areas have not received as
much rainfall over past several days. Due to this and uncertainty
with regard to location of later convection, held off on issuing
Areal Flood Watch but will reissue Hydrologic Outlook.

.LONG TERM...

Tuesday... Forecast confidence is medium.

Showers and thunderstorms will diminish from north to south
Tuesday morning as a cold front tracks through the area. Steady
northeast winds are expected Tuesday afternoon. This will keep
lakeshore areas cooler in the lower/mid 60s while inland areas
should be able to manage lower/mid 70s before that front pushes
through.

Wednesday through Friday... Forecast confidence is high.

Dry high pressure will settle over southern Wisconsin on Wednesday
and persist through Friday. Light winds Wednesday will allow for a
lake breeze. So expect cooler but pleasant highs around 70 near
the lake and highs around 80 inland. A steadier easterly breeze
will bring temps down a notch farther inland, but it will still be
a nice day with plenty of sunshine.

Return flow around the high will ensue over southern WI Friday
afternoon. The GFS is showing some instability with limited
moisture over southwest WI, so we kept a slight chance for showers
in there.

Friday night through Monday... Forecast confidence is medium.

It will be another wet weekend for southern WI. Showers and
thunderstorms are expected just ahead of and along a cold front
that will slide from northwest WI Sat morning to far southeast WI
by late Saturday night. The GFS lingers the precip longer over
southern WI than the ECWMF, so there is still uncertainty about
rainfall amounts that far out.

The weather looks quiet for Monday but it looks wet over the
Midwest for the middle of next week.

&&

.AVIATION(09Z TAFS)...Scattered convection to gradually
diminish through mid-morning with areas of MVFR and lower
ceilings and vsbys in storms.  Expect ceilings to rise, possibly to
VFR levels later today, but more storms are likely later today into
tonight with associated lower ceilings and vsbys.  Light winds and
high low level moisture will also result in patchy fog.

&&

.MARINE...Winds to remain light and variable through tonight.  Cold
front will sag south across the near shore waters on Tuesday
resulting in northeast winds and waves picking up.  Winds and waves
look to remain below Small Craft threshold at this point.  Besides
periods of thunderstorms and small potential for severe activity,
lighter winds and higher dewpoint air over the cool lake waters will
likely produce areas of fog. Fog may become dense at times.

&&

.HYDROLOGY...Ongoing convection remaining progressive with smaller
areas of higher rainfall rates.  Fortunate as initial bout of
convection moved across area that has received 1 to 3 inches of rain
in last several days from south of Lone Rock to Madison and south
side of Milwaukee.  Rainfall has remained less than one half
inch most areas.  This convection to continue into the early
morning, then begin to diminish.  Focus expected to shift into
southern tier of counties.  More convection likely this afternoon
and tonight across far southern WI/northern Il, but expected to
remain scattered at this point with focus across southern tier of
counties where recent rainfall has not been as heavy.  However
uncertainty regarding where this activity may set up across southern
WI.  Will reissue ESF and hold off on Areal Flood Watch for now.  Wl
be watching rapid response rivers in southeast WI this morning for
rapid river rises.  Otherwise, Fox River in Green Lake county wl
remain in minor flood with some locations on the Rock River likely
reaching minor flooding over next few days.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine/Hydrology...MBK
Tuesday through Sunday...Cronce
Hazardous weather outlook, May 14, 2:38 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 AM CDT Mon May 14 2018

WIZ046-047-051-052-056>060-062>072-150845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Numerous thunderstorms along and south of a line from Lone Rock to
Milwaukee will diminish early this morning. They may produce hail
up to one inch and brief heavy rainfall. The rainfall may cause
localized urban and rural flooding.

More thunderstorms are expected this afternoon and tonight, mostly
along and south of a Lone Rock to Madison to Milwaukee line. A few
storms may produce large hail and damaging winds.  These
thunderstorms will also produce heavy rain, which may affect some
of the same areas that have seen significant amounts of rainfall
over the last week. Should this take place, a localized urban and
rural flooding threat may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms continues into Tuesday morning.

May rivers will remain elevated through the week, with some
locations exceeding flood stage. Those with interests along the
rivers are encouraged to follow the latest river forecasts and
flood warnings.

Thunderstorm chances will return by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-150845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Periods of thunderstorms will affect the near shore waters this
morning and again later this afternoon and tonight. A few storms
may produce damaging winds and large hail.

Areas of fog may become dense at times with visibilities less than
one mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday morning along with the
potential for dense fog.

Thunderstorms will again be possible by next weekend.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, May 13, 11:44 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1244 AM CDT MON MAY 14 2018

WIZ063-064-140615-
Jefferson-Dane-
1244 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DANE AND WEST
CENTRAL JEFFERSON COUNTIES...

At 1244 AM CDT, a strong thunderstorm was located near McFarland,
moving east at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Fort Atkinson, Jefferson, Cambridge, Lake Ripley, Utica and Rockdale.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4295 8926 4304 8925 4304 8872 4294 8872
TIME...MOT...LOC 0544Z 270DEG 35KT 4300 8919

GEHRING
Special weather statement, May 14, 12:13 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
113 AM CDT MON MAY 14 2018

WIZ064-065-140700-
Waukesha-Jefferson-
113 AM CDT MON MAY 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAUKESHA AND
SOUTHERN JEFFERSON COUNTIES...

At 113 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Jefferson to Fort
Atkinson to Lake Koshkonong. Movement was east at 45 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Muskego, Whitewater, Pewaukee, Fort
Atkinson, Jefferson, Mukwonago, Elm Grove, Wales, Wind Lake, Dousman,
North Prairie, Palmyra, Big Bend, Lake Koshkonong, Waterford North,
Rome and Eagle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4285 8901 4291 8901 4304 8868 4304 8808
      4284 8808
TIME...MOT...LOC 0613Z 272DEG 42KT 4301 8866 4293 8884 4288 8898

GEHRING
Special weather statement, May 14, 12:23 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
123 AM CDT MON MAY 14 2018

WIZ069-070-140700-
Walworth-Rock-
123 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WALWORTH AND
NORTHEASTERN ROCK COUNTIES...

At 122 AM CDT, a strong thunderstorm was located near Milton, moving
east at 45 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Whitewater, Elkhorn, Milton, East Troy, Potter Lake, Lake Koshkonong,
Burlington, Richmond, La Grange, Abells Corners, Tibbets, Millard and
Troy Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4271 8893 4285 8896 4284 8831 4268 8831
TIME...MOT...LOC 0622Z 272DEG 41KT 4281 8885

GEHRING
Special weather statement, May 14, 1:19 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
219 AM CDT MON MAY 14 2018

WIZ071-140745-
Racine-
219 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RACINE COUNTY...

At 218 AM CDT, a strong thunderstorm was located near Sturtevant,
moving east at 45 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Racine, Mount Pleasant, Sturtevant, Union Grove, Wind Point,
Caledonia, Elmwood Park, North Bay and Franksville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4276 8777 4271 8777 4267 8779 4268 8811
      4284 8802 4284 8782 4281 8778 4278 8775
TIME...MOT...LOC 0718Z 274DEG 38KT 4275 8794

GEHRING
Special weather statement, May 14, 2:25 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 AM CDT MON MAY 14 2018

WIZ062-063-068-140900-
Green-Iowa-Dane-
325 AM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...

At 324 AM CDT, a strong thunderstorm was located near Dodgeville,
moving east at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Western Madison, Middleton, Verona, Mount Horeb, Belleville, New
Glarus, Blanchardville, Barneveld, Blue Mounds, Dayton, Ridgeway,
Hollandale, Pine Bluff and Mount Vernon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4297 9011 4309 8955 4282 8951 4281 9004
      4282 9012
TIME...MOT...LOC 0824Z 261DEG 34KT 4291 9003

MRC

The radar

The Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Milwaukee

When
May 14, 3:50 AM CST to 5:15 AM CST
Where
Milwaukee County, 1 mi W of Milwaukee South Shore Park
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
43.002, -87.900

A home was struck by lightning followed by a fire. Moderate damage occurred to the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780870.